Tuesday, June 22, 2010

Grapefruit INCREASES Drug Effect, NOT ENHANCES.

In today's Wall Street Journal, Shirley S. Wang writes, When Food and Pills Clash - Fresh Concerns on How Diet and Medicines Interact, From Pepper to Pomegranate:
Grapefruit is one of the most extensively studied foods for its impact on medication. Compounds in the fruit can increase the potency of statins and other medications to potentially dangerous levels by inhibiting cytochrome P450, a family of enzymes that break down the drug. Research indicates that drinking just one eight-ounce cup of grapefruit juice a day increases the strength of the drug.

Recently, animal and laboratory studies have suggested that other fruits, including pomegranates, oranges (especially those from Seville), cranberries, grapes and black mulberries, could have a similar, although less robust, effect on statins in the body. Pomegranates and cranberries are frequently touted as healthy foods because of their high quantities of antioxidants, which supposedly remove free radicals from the body and slow the onset of disease and aging.
Clearly, as already known, you should not eat grapefruit while taking statins.

The problem with the article is the graphic.

Bad Pairings Image Courtesy WSJ
Copyright © 2010 Dow Jones & Company, Inc. All Rights Reserved.

As you can see in the graphic, the title is Bad Pairings, but hightlighted in Yellow are foods that "CAN ENHANCE DRUG EFFECT."

To me, ENHANCE means to make better.

According to the Merriam-Webster Online Dictionary:
Enhamce: heighten, increase; especially : to increase or improve in value, quality, desirability, or attractiveness
It's a poor choice of wording. Especially since the wording used on the other side of the graphic is "CAN DECREASE DRUG EFFECT."

They probably should have used, "CAN INCREASE DRUG EFFECT."

On the web: - Lipitor:
Grapefruit and grapefruit juice may interact with Lipitor and lead to potentially dangerous effects. Discuss the use of grapefruit products with your doctor. Do not increase or decrease the amount of grapefruit products in your diet without first talking to your doctor.

No comments:

Post a Comment